MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2.5-4-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A healthcare provider (hcp) was the initial reporter, but the name and contact information was not provided due to privacy regulations and restrictions.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil failed to detach.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid artery with a max diameter of 4.4 mm and a 3 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the coil was taken out of the package and prepared as per the instructions for use (ifu).There were no issues reported during delivery, but the coil could not be detached when attempting to detach in the aneurysm.As a result, the coil was retrieved, and the procedure was completed by replacing the coil with a different one.There was no impact to the patient, and there was no abnormality observed with the appearance of the package.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that no issues were encountered prior to the coil non-detachment.Three attempts had been made to detach the coil using the instant detacher, and one attempt was made using the manual method.
 
Additional Manufacturer Narrative
Product analysis: equipment used: vis (m-77148), 203cm ruler (m-83360), camera (panasonic lumix dmc-zs5) the axium prime coil (model: apb-2.5-4-hx-es lot: b018596) was returned for analysis within a shipping box and within two resealable plastic pouches.The instant detacher used during the event was not returned for analysis.The axium prime coil was decontaminated as per manufacturer protocol.The actuator interface was loose on the coupler tube.This is indicative of mechanical detachment attempt using an instant detacher at this location.The pusher was found broken at the break indicator, at 2.5cm, 4.5cm and 8.0cm from the break indicator.The release wire was broken and extending out of the distal most segment.This is indicative that a manual detachment attempts were performed at these locations.The axium prime pusher was found bent on the distal-most segment at 1.8cm from the proximal end.The coin was found present and still against the lumen stop with the shield coil present and damaged.The detach element was still attached to the pusher.The implant coil was broken from the detach element with the polypropylene filament also broken.The broken implant coil was not returned for analysis.A detachment was then attempted by retracting the exposed release wire.The coin was retracted out of the lumen stop and the detach element was successfully detached against light resistance.The distal outer jacket was removed, and dried blood was found within the jacket and lumen stop.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿non-detachment¿ was confirmed as the device was returned with the detach element still attached.There was evidence of detachment attempt using an instant detacher and multiple manual detachment attempts.Customer reported multiple detachment attempts using an instant detacher and one attempt by breaking the pushwire.The likely cause of the non-detachment is the release wire broke during detachment attempt by the physician, leading to the release wire not retracting the coin out of the lumen stop and subsequently causing the implant coil to not detach.The release wire likely broke due to the resistance found, potentially caused by the dried blood found within the outer jacket.It is possible that the bend found on the pusher also contributed towards the resistance.The implant coil was found broken and not returned.Potential causes are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.The customer reported patient vessel tortuosity as moderate and device was prepared as per ifu.There was no non-conformance to specification identified that could potentially contribute towards the non-detachment.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10551872
Report Number2029214-2020-00945
Device Sequence Number17026227
Product Code KRD
UDI-Device Identifier00847536021044
UDI-Public00847536021044
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2023
Device Model NumberAPB-2.5-4-HX-ES
Device Catalogue NumberAPB-2.5-4-HX-ES
Device Lot NumberB018596
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2020
Supplement Date Received by Manufacturer09/22/2020
12/04/2020
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date10/06/2020
12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1